Hail, Winston
- When
- April 21, 5:17 AM CST
- Where
- Winston County, Haleyville
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.233, -87.617
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 21, 4:29 AM CST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 529 AM CDT FRI APR 21 2006 .DISCUSSION... AFTER A FEW DAYS OF RATHER SIGNIFICANT HAIL PRODUCING THUNDERSTORMS ...WE ARE POISED FOR ANOTHER ROUND OF SEVERE WEATHER TODAY AND TONIGHT. THEN THINGS BEGIN TO QUIET DOWN FOR A FEW DAYS. FAIRLY CONFIDENT A FEW STORMS IN THE PAST SEVERAL HOURS PRODUCED HAIL UP TO THE SIZE OF GOLF BALLS...ACROSS WALKER, WINSTON, TUSCALOOSA, AND FAYETTE COUNTIES...ALTHOUGH NO REPORTS OF THAT SIZE HAVE COME IN JUST YET. STILL A FEW THUNDERSTORMS LURKING AROUND BUT THEY HAVE LOST INTENSITY FOR THE TIME BEING. COMPLEX WEATHER SCENARIO SETTING UP FOR THE NEXT 30 HOURS ACROSS CENTRAL ALABAMA. NOW TO THE DETAILS... 1) STORMS ACROSS THE FORECAST AREA THIS MORNING HAVE DEVELOPED WITH THE AIDE OF RESIDUAL BOUNDARIES AND INCREASED LOW LEVEL BOUNDARY LAYER FLOW. EXPECT THESE STORMS TO CONTINUE TO WEAKEN EARLY THIS MORNING...ALTHOUGH SMALL HAIL COULD STILL FALL IN A FEW SPOTS THROUGH 8 AM. 2) MCS ACROSS NORTH CENTRAL MISSISSIPPI FIRING UP WITH THE HELP OF A SHORT WAVE TROUGH...SURFACE LOW ALONG COLD FRONT...AND MOISTURE CONVERGENCE NEAR THE COLD FRONT AND PRE-FRONTAL TROUGH. ALSO EXPECT THESE STORMS TO SHOW A WEAKENING TREND AS THEY APPROACH MARION AND LAMAR COUNTIES BETWEEN 7 AND 9 AM. MID TO HIGH LEVEL BLOW OFF FROM THESE STORMS SHOULD SLOW THE HEATING AND DESTABILIZATION IN NORTHERN ALABAMA. 3) POTENT MID LEVEL SHORT WAVE TROUGH AND COLD FRONT STILL SCHEDULED FOR ARRIVAL TONIGHT. A FEW SURFACE WAVES ALONG THE FRONT ARE ALSO EXPECTED WHICH MAY ENHANCE STORMS IN THEIR VICINITY. THIS IS THE TRICKY PART. CLOUDS AND SUBSIDENCE BEHIND UPPER DISTURBANCE THIS MORNING WILL LIMIT DESTABILIZATION ACROSS NORTHERN ALABAMA INITIALLY. WILL GO WITH THE IDEA THAT CONVECTION WILL FIRE LATE THIS AFTERNOON ACROSS WESTERN ALABAMA AND SPREAD EASTWARD TO ALL AREAS EXCEPT FAR SOUTHEAST THROUGH MIDNIGHT. THE MAIN SEVERE THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO CAN NOT BE RULED OUT ESPECIALLY LATE THIS AFTERNOON AND EARLY THIS EVENING WEST OF INTERSTATE 65. STORMS THEN EXIT THE STATE EARLY SATURDAY MORNING. I WANT TO STRESS THAT THIS IS NOT A CLEAR CUT SCENARIO BY ANY MEANS. THE POTENTIAL LIFTING MECHANISM TIMING AND DEGREE OF DESTABILIZATION WILL PLAY A MAJOR ROLE IN THE DEVELOPING SITUATION. PLEASE STAY TUNED TO ADDITIONAL WEATHER INFORMATION THROUGHOUT THE DAY. BLOCKY UPPER LEVEL PATTERN EVOLVING VERY SLOWLY FOR THE PAST SEVERAL DAYS. LARGE UPPER CLOSED LOW SPINNING OVER THE WESTERN GREAT LAKES AND SOUTHERN STREAM MIGRATING SEVERAL SHORT WAVE TROUGHS OVER THE REGION. TWO STREAMS EXHIBIT SOME FORM OF INTERACTION OR PHASING THAT WILL SEND AN UPPER TROUGH THROUGH CENTRAL ALABAMA BY SATURDAY MORNING. THE GOOD THING WITH THIS TROUGH PASSAGE...WE ENTER NORTHWEST FLOW ALOFT AND VIRTUALLY END THUNDERSTORM CHANCES AT LEAST FROM THE SECOND HALF OF SATURDAY THROUGH MONDAY. THE NEXT FRONT ARRIVES IN THE AREA ON TUESDAY WITH THUNDERSTORMS RE-ENTERING THE FORECAST. MODEL GUIDANCE WAS CLOSE ON THE SYNOPTIC EVOLUTION BUT HAD MIXED RESULTS IN THE MASS FIELDS. TAKE A MIX OF NAM/GFS IN THE SHORT TERM AND GENERALLY ACCEPTED THE GFS IN THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 81 57 74 48 / 60 100 30 0 ANNISTON 81 58 75 50 / 40 100 30 0 BIRMINGHAM 81 56 77 55 / 60 100 20 0 TUSCALOOSA 82 56 79 53 / 60 80 0 0 CALERA 83 57 77 53 / 40 100 20 0 AUBURN 84 61 72 54 / 20 90 30 0 MONTGOMERY 87 58 77 52 / 20 90 20 0 TROY 87 62 78 50 / 10 70 30 0 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 75/LINHARES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1112 PM CDT THU APR 20 2006 ALZ011>015-017>050-220030- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1112 PM CDT THU APR 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OVERNIGHT TONIGHT. A FEW ISOLATED SHOWERS WILL OCCUR...BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ON FRIDAY AND FRIDAY NIGHT...A COLD FRONT WILL PUSH THROUGH CENTRAL ALABAMA WITH WIDESPREAD SEVERE WEATHER IN THE FORMS OF DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES EXPECTED. A FEW STORMS MAY BEGIN AHEAD OF THE FRONT BETWEEN 11 AM AND 1 PM...BUT THE MAIN COLD FRONT WILL MOVE INTO NORTHWEST ALABAMA AFTER 1 PM. THE STORMS WILL MOVE SOUTHEASTWARD AND BE IN CENTRAL ALABAMA BY 3 PM TO 5 PM AND THEN GRADUALLY WEAKENING IN SOUTHEAST ALABAMA BY EARLY SATURDAY MORNING. THE ATMOSPHERE AHEAD OF THIS FRONT WILL BE MOIST AND UNSTABLE ACROSS ALL OF CENTRAL ALABAMA. IN ADDITION...A STRONGER UPPER LEVEL DISTURBANCE WILL BE ASSOCIATED WITH THE FRONT AS IT PUSHES THROUGH. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL MOST LIKELY NEED TO BE ACTIVATED FRIDAY AFTERNOON AND EVENING. PLEASE STAY TUNED TO LATEST DETAILS CONCERNING THESE POTENTIAL SEVERE THUNDERSTORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 328 AM CDT FRI APR 21 2006 ALZ017-210915- BLOUNT- 328 AM CDT FRI APR 21 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BLOUNT COUNTY UNTIL 415 AM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 325 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 11 MILES WEST OF SUSAN MOORE...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SUSAN MOORE AND SNEAD THROUGH 415 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. KNS/99
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
357 AM CDT FRI APR 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL BESSEMER 33.38N 86.96W
04/20/2006 E0.75 INCH JEFFERSON AL AMATEUR RADIO
PENNY SIZE HAIL IN BESSEMER.
0510 PM HAIL BESSEMER 33.38N 86.96W
04/20/2006 E1.00 INCH JEFFERSON AL AMATEUR RADIO
QUARTER SIZE HAIL IN BESSEMER.
0511 PM HAIL 3 NNE BESSEMER 33.42N 86.94W
04/20/2006 E0.88 INCH JEFFERSON AL AMATEUR RADIO
NICKEL SIZE HAIL ALONG INTERSTATE 59 IN BRIGHTON.
0517 PM HAIL HOOVER 33.38N 86.82W
04/20/2006 E0.75 INCH JEFFERSON AL AMATEUR RADIO
PENNY SIZE HAIL IN BLUFF PARK OFF OF SHADES CREST ROAD.
0525 PM HAIL HOMEWOOD 33.46N 86.81W
04/20/2006 E0.75 INCH JEFFERSON AL AMATEUR RADIO
PENNY SIZE HAIL IN HOMEWOOD OFF OF OXMOOR AND VALLEY
ROADS.
0539 PM FLASH FLOOD 5 SW TRUSSVILLE 33.58N 86.65W
04/20/2006 JEFFERSON AL AMATEUR RADIO
FLASH FLOODING NEAR HWY 11 85TH STREET NEAR GOLF COURSE
IN ROEBUCK.
0544 PM FLASH FLOOD HOMEWOOD 33.46N 86.81W
04/20/2006 JEFFERSON AL AMATEUR RADIO
FLASH FLOODING OCURRING ON LAKESHORE DRIVE AT BROOKWOOD
VILLAGE.
0550 PM HAIL HOMEWOOD 33.46N 86.81W
04/20/2006 E0.75 INCH JEFFERSON AL AMATEUR RADIO
PENNY SIZE HAIL AT VALLEY AND OXMOOR ROAD.
0552 PM HAIL HOMEWOOD 33.46N 86.81W
04/20/2006 E1.00 INCH JEFFERSON AL AMATEUR RADIO
QUARTER SIZE HAIL AT OXMOOR ROAD AND GREEN SPRINGS
AVENUE.
0558 PM FLASH FLOOD HOMEWOOD 33.46N 86.81W
04/20/2006 JEFFERSON AL AMATEUR RADIO
FLASH FLOODING OCCURRING AT VALLEY ROAD AND GREEN SPRINGS
AVENUE AT PALISADES IN HOMEWOOD.
0608 PM HAIL HOOVER 33.38N 86.82W
04/20/2006 E0.75 INCH JEFFERSON AL AMATEUR RADIO
PENNY SIZE HAIL AT HWY 31 AND INTERSTATE 65 IN HOOVER.
0633 PM FLASH FLOOD HOOVER 33.38N 86.82W
04/20/2006 JEFFERSON AL AMATEUR RADIO
FLASH FLOODING OCCURRING AT INTERSTATE 459 AT CAHABA
RIVER.
0143 AM HAIL 2 N NORTHPORT 33.27N 87.59W
04/21/2006 E0.88 INCH TUSCALOOSA AL EMERGENCY MNGR
NICKEL SIZE HAIL ALONG HWY 171 AND HWY 43.
0151 AM HAIL NORTHPORT 33.24N 87.59W
04/21/2006 E0.75 INCH TUSCALOOSA AL EMERGENCY MNGR
PENNY SIZE HAIL IN NORTHPORT.
0230 AM HAIL 4 NW JASPER 33.89N 87.32W
04/21/2006 E1.00 INCH WALKER AL EMERGENCY MNGR
QUARTER SIZE HAIL IN SARAGOSSA.
&&
KNS/99The Columbus AFB radar (KGWX), 76 km away, was scanning. The volume nearest the first event began at 11:17 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503235.